Need help with Erectile Dysfunction!

Dear Annie,

I am 56 years old, about 15-20 pounds overweight, but in decent shape, and have been taking blood pressure medication for about 5 years. Recently, I have started having trouble with erections and I have no idea what to do about it. Avoidance can’t work forever, yet I can’t talk with my wife and I am totally humiliated. This is not an issue with my wife or our relationship—she’s still hot and I love her very much.

Dear Sir,

I am SO glad that you had the courage to write about this common problem. First of all, let me reassure you that this has nothing to do with your manliness—it is simply a common medical problem that can usually be addressed. And you are right, avoidance can’t work for long—it in fact makes it worse because it increases your anxiety.

Male sexual arousal is a complex process that involves the brain, hormones, emotions, nerves, muscles and blood vessels, and Erectile Dysfunction or ED can result from a problem with any of these. The most common causes are all physical/medical, but once the problem occurs, there is often a psychological component that should be addressed, since most men suffer for a while in silence, feeling performance anxiety, embarrassment, low self esteem and/or depression.

Therefore, I will address both the medical and the psychological components here.

About 80-90% of erectile dysfunction (ED) is caused by a medical problem, including heart disease, high blood pressure, diabetes, nerve damage (for example, trauma from prostate surgery or injury), low testosterone and side effects from various drugs.

I was glad to see you provide details about your medication and age, and your relationship with your wife, as these already provide some important clues.

Although high blood pressure causes ED, so do some types of blood pressure lowering drugs. For this reason, about 70% of men who have side effects from high blood pressure medicine stop taking it. This suggests that the first thing you should look at is your medication. Can the drug be lowered? Can the drug be changed? Can you avoid the drug altogether by increasing your exercise and dropping that extra 20 pounds? Both ED and high blood pressure are early warning signs of clogging arteries. Consider switching to a whole foods, vegan diet for 12-16 weeks, and see if the high blood pressure and ED both disappear!

Another clue you provided is your age. Like women, a man’s hormones NATURALLY decrease with age, and this may be why you are experiencing ED now, but did not when your first started taking your medication. Have your testosterone levels measured and use a testosterone cream or patch if the levels are low, or low normal.

Other issues to check for would be too much alcohol consumption (it's a depressant and can’t help), high stress and relationship problems. Although you said there are no relationship issues, if you have been avoiding the problem for some time, I guarantee your wife will be wondering if she isn’t attractive anymore or if you are straying. Thus, some frank conversations with your wife are in order. Reassure her that she is still attractive, that you are not straying and let her know how awful this has been for you. I KNOW she’ll be sympathetic. Women also have performance anxiety, worrying about lack of lubrication as we get older and failure to orgasm at all ages, but it's a lot harder to tell because we don't have a little barometer sticking out in front.

One thing that I suggest is to get an “executive physical.” I did this recently, and although it cost a little more out of pocket, the extra time that I was able to spend with my doctor discussing all of the age related issues that are slowly creeping up was well worth the investment. Sometimes discussing the more difficult medical problems can be easier with a new doctor too, than with the family physician you have been seeing for forty years.

Although we have identified at least two probably causes (blood pressure medication and low testosterone, or the combination of both) for your ED, having an executive physical will also give you the chance to have your blood sugar and cardiovascular health assessed, as well as to see if there is an enlarged prostate, which might also be causing problems.

If the issue is a problem with blood flow, your doctor can proscribe Viagra, Cialis or Levitra. These drugs works by blocking an enzyme found mainly in the penis (PDE5) and improves blood flow when blocked. The drugs can improve erectile function in those men with this particular problem, but they do not help men without ED or for whom the causes are different. However, you should be aware that this medicine only covers up one of the symptoms of cardiovascular diseases, leaving the disease to slowly worse. There is an excellent, easy to read article on diet and ED and other symptoms of cardiovascular disease at http://www.raw-food-health.net/CureForImpotence.html

Finally, although ED is a medical problem, if you have suffered for a while in silence (and it sounds as though you have), then there will be significant performance anxiety by now too, and even if the medical problems are addressed, you may still experience some difficulty until you address the anxiety component too.

Again, having a good long and frank discussion with a doctor during your executive physical will go part way to reassuring you that it is a MEDICAL problem, and that you should not interpret ED as some sort of personal failing. Another thing that helps with confidence is testosterone. Thus, even small doses of testosterone can help get your motor started.

However, that may not be enough to completely reassure you, and you would not be alone in this regard. Every man with ED faces this difficult challenge.

One thing that you can do is to be less penis-reliant, taking some of the performance pressure off in this area. Its all well and good to be a penile stud when you are young, but there’s a lot more to sex than that and for many it isn’t even the best part.

For example, you have two good hands, and many a women prefer a good diddling to being vigorously poked for along time. This is especially true for older women, who experience lack of lubrication with age (a side effect of OUR decreasing hormone levels).

You might also consider adding a vibrator to your repertoire. The occasional sex toy can provide situational excitement, as well as provide alternatives to a solo penis performance. All women are different though, and while some like the very intense stimulation of a vibrator, others cannot tolerate such direct stimulation and require the entire mons area to be stimulated. Others can only tolerate the left side of the clitoris being rubbed, not the right.

The point is, there is a lot more to sex than mere in-and-out intercourse, and between some honest communication with your wife and non-penile focus can help to relieve any performance anxiety. Giving her a good orgasm before even putting the penis on center stage can be a great help too.

You are NOT alone. ED is a common problem, left untreated from embarrassment, but it can be treated and you CAN recover your confidence. Take charge!

That’s just my opinion, Annie

PS: We request our readers to write in to tell us how THEY have addressed ED, and we will post your stories here.